Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 6, 2016Deer Lodge County, Montana

NWS Missoula, MT issued this special weather statement at Aug 6, 2016, 2:52 PM MDT for Deer Lodge County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 2:52 PM MDT (20:52 UTC)
Expired
Aug 6, 2016, 3:30 PM MDT
In force
38 min
Issued by
NWS Missoula, MT

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 131 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS85 KMSO 062052
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT SAT AUG 6 2016
 
MTZ007-062130-
BUTTE/BLACKFOOT REGION MT-
252 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...
SOUTHEASTERN GRANITE...SOUTH CENTRAL POWELL AND NORTH CENTRAL SILVER
BOW COUNTIES UNTIL 330 PM MDT...

AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ANACONDA...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANACONDA...WEST VALLEY...WARM SPRINGS...LOST CREEK AND OPPORTUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4596 11300 4609 11316 4633 11299 4616 11264
TIME...MOT...LOC 2052Z 219DEG 18KT 4612 11295 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:51 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 6, 2:51 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
251 PM MDT Sat Aug 6 2016

...Strong storms today and Sunday for western Montana and north-
central Idaho...

.DISCUSSION...Scattered showers and thunderstorms, some strong,
have begun to develop and are moving northeast into western
Montana. 45-55 mph wind gusts have been reported with some of
these storms. We expect thunderstorms to continue to develop and
intensify as they move further into western Montana, including the
Bitterroot/Missoula Valleys, and eventually northwestern Montana
later this evening. Scattered showers and thunderstorms will
linger overnight across northwestern Montana, though they are not
expected to have the same intensities as they are now. Not a lot
of rain will be associated with these storms, with frequent
lightning and gusty winds being the main concerns.

Once this wave of energy pushes east overnight tonight and
tomorrow morning, yet another, stronger shortwave will enter the
region tomorrow afternoon. One difference with this disturbance,
is it will have much more moisture with it. So, brief heavy rain,
along with the frequent lightning and strong gusty winds can be
expected.

Tomorrow evening, as thunderstorms move northeast through
western Montana, they are expected to gain additional moisture
and could pose a problem with areas around Glacier National Park,
such as the Going-to-the-Sun Road, where flash flooding can become
a problem very quickly. Heavy rain rates are anticipated, on the
order of 0.30" or more in 30 minutes or less. As such, we have
issued a flash flood watch for the Going-to-the-Sun Road west of
Logan Pass for Sunday, from 4pm to 8pm MDT Sunday evening. The
main concerns will be rock and debris flowing over the road, if a
thunderstorm moves over that area.

Monday through mid week, an upper level low pressure system will
slowly move across the Northern Rockies. This will bring slightly
below normal temperatures and rain showers, especially to
northwestern Montana. A ridge of high pressure will build over the
region by the end of the week, bringing warmer and drier
conditions back to the Northern Rockies.

&&

.AVIATION...Showers and thunderstorms have begun to develop this
afternoon in north-central Idaho and are moving northeast into
western Montana. These storms have had wind gusts of 40kts, and
are moving northeast toward KMSO. Wind gusts of 40-45kts will be
possible for KMSO between the hours of 06/22Z-07/00Z this
afternoon. KBTM, will also be impacted from now until 07/0600Z
this evening. Similar impacts as to KMSO can be expected for KBTM.
Rain and thunderstorms will weaken as they move further NE closer
to KGPI. Brief gusty winds up to 25-30kts will be possible from
07/01Z-04Z

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening Deerlodge/West
     Beaverhead...East Beaverhead.

     Flash Flood Watch from Sunday afternoon through Sunday evening
     West Glacier Region.

ID...&&

In the hours before

Special weather statement, Aug 6, 2:11 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MDT SAT AUG 6 2016

IDZ006-009-010-MTZ005>007-062100-
EASTERN LEMHI COUNTY ID-SOUTHERN CLEARWATER MOUNTAINS ID-
WESTERN LEMHI COUNTY ID-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
211 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO...NORTHERN
LEMHI...WEST CENTRAL DEER LODGE...CENTRAL RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 300 PM MDT/200 PM PDT/...

AT 210 PM MDT/110 PM PDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTHWEST OF DARBY
TO NEAR GIBBONSVILLE. MOVEMENT WAS NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...DARBY...CONNER...LOST TRAIL PASS...SULA...CHARLOS
HEIGHTS...COMO AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4589 11347 4594 11351 4587 11354 4587 11358
      4584 11362 4584 11370 4575 11382 4575 11385
      4578 11387 4576 11390 4570 11391 4568 11394
      4564 11390 4562 11390 4561 11384 4557 11389
      4587 11464 4632 11432 4596 11338
TIME...MOT...LOC 2010Z 217DEG 25KT 4589 11456 4562 11391
Special weather statement, Aug 6, 2:52 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT SAT AUG 6 2016

MTZ007-062130-
BUTTE/BLACKFOOT REGION MT-
252 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...
SOUTHEASTERN GRANITE...SOUTH CENTRAL POWELL AND NORTH CENTRAL SILVER
BOW COUNTIES UNTIL 330 PM MDT...

AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ANACONDA...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANACONDA...WEST VALLEY...WARM SPRINGS...LOST CREEK AND OPPORTUNITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4596 11300 4609 11316 4633 11299 4616 11264
TIME...MOT...LOC 2052Z 219DEG 18KT 4612 11295

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:01 PM MDTSpecial Weather StatementMSOSanders29 min
Aug 5, 7:31 PM MDTSpecial Weather StatementMSOLake29 min
Aug 6, 11:01 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more10 hr
Aug 6, 2:01 PM MDTFlash Flood WatchMSOFlathead, Lake30 hr
Aug 6, 2:11 PM MDTSpecial Weather StatementMSORavalli49 min
Aug 6, 3:18 PM MDTSpecial Weather StatementMSOBeaverhead27 min
Aug 6, 3:21 PM MDTSpecial Weather StatementMSORavalli39 min
Aug 6, 3:25 PM MDTSpecial Weather StatementMSODeer Lodge35 min
Aug 6, 3:31 PM MDTSpecial Weather StatementMSOPowell44 min
Aug 6, 3:45 PM MDTSpecial Weather StatementMSO45 min
Aug 6, 3:52 PM MDTSpecial Weather StatementMSOMissoula53 min
Aug 6, 4:18 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli42 min
Aug 6, 4:37 PM MDTSpecial Weather StatementMSOPowell38 min
Aug 6, 4:53 PM MDTSpecial Weather StatementMSOFlathead52 min
Aug 6, 5:11 PM MDTSpecial Weather StatementMSOFlathead34 min
Aug 6, 5:18 PM MDTSpecial Weather StatementMSOLake42 min
Aug 6, 3:40 PM MDTSpecial Weather StatementMSOLemhi35 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.